Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 85, NWS Pittsburgh, PA

September 28, 2004Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Sep 28, 2004, 10:05 AM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 10:05 AM EDT (14:05 UTC)
Expired
Sep 28, 2004, 1:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 170 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 281410
FFWPBZ
WVC093-281700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 AM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 100 PM EDT

* AT 1000 AM EDT...RADAR INDICATED HEAVY RAINFALL OVER THE
  SOUTHEASTERN HALF OF TUCKER COUNTY.  PERSONS IN LOW LYING AREAS
  NEAR THE TOWNS OF JENNINGSTON AND CORTLAND SHOULD BE ALERT FOR
  RAPIDLY RISING WATER.  IN ADDITION...THIS RAINFALL WILL AFFECT THE
  FISHER SPRING RUN...RED CREEK...AND COAL RUN BASINS AS WELL AS
  OTHER SMALL STREAMS IN THE AREA.  

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.  CAMPERS SHOULD BE READY 
TO ABANDON CAMP SITES SHOULD HIGH WATER THREATEN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3930 7929 3894 7929 3895 7976 3913 7964

$$

15
2 follow-up statements
000 
WGUS71 KPBZ 281511
FFSPBZ
WVC093-281700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT TUE SEP 28 2004


...A FLASH FLOOD WARNING CONTINUES FOR TUCKER COUNTY UNTIL 100 PM 
EDT...


AT 11 AM...RADAR INDICATED THAT NEARLY 2 AND A HALF INCHES OF RAIN 
HAD FALLEN OVER THE FISHER SPRING RUN...RED CREEK...AND OTTER CREEK  
BASINS OF SOUTHERN TUCKER COUNTY.  BANDS OF MODERATE TO HEAVY RAIN 
WILL CONTINUE OVER THESE AREAS THROUGH NOON. PERSONS WHO RESIDE NEAR 
THESE STREAMS...AS WELL AS NEAR OTHER SMALL STREAMS OVER SOUTHERN 
TUCKER COUNTY SHOULD MOVE TO HIGH GROUND IMMEDIATELY SHOULD FLOOD 
WATER THREATEN.

PERSONS WHO LIVE IN...OR ARE TRAVELING THROUGH LOW LYING AREAS NEAR 
THE TOWNS OF PLEASANT RUN...RICHFORD...CORTLAND...AND LANEVILLE OR 
SURROUNDING COMMUNITIES SHOULD BE ALERT FOR RAPIDLY RISING 
WATER.

DO NOT DRIVE THROUGH WATER FLOWING ACROSS ROADS AND MOVE TO HIGHER 
GROUND WHEN FLOOD WATER THREATENS.

$$

15
000 
WGUS71 KPBZ 281635
FFSPBZ
WVC093-281700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT TUE SEP 28 2004


...THE FLASH FLOOD WARNING FOR TUCKER COUNTY WILL BE ALLOWED TO 
EXPIRE AT 100 PM EDT...

THE THREAT OF ADDITIONAL HEAVY RAINFALL HAS ENDED FOR TUCKER COUNTY  
AND NO SIGNIFICANT FLOODING HAS BEEN REPORTED...SO THE NATIONAL 
WEATHER SERVICE WILL ALLOW THE WARNING TO EXPIRE.

LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE FOR A COUPLE MORE 
HOURS AND RUNOFF FROM THE MORNING RAIN WILL CONTINUE TO SWELL 
STREAMS.

DO NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS THE ROAD.

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 3:48 AM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Sep 28, 3:48 AM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 AM EDT TUE SEP 28 2004

.AVIATION...
MGW HAS THE WORST WX WITH IFR CONDS IN RAIN AND FOG TIL 20Z, THEN
IMPROVMENT AND SCT BY 05Z. COULD BE LOTS OF FOG IN RAINED AREAS WED
MORN. ZZV HAS THE BEST WX WITH FOG TIL 13Z, THEN SCT-BKN AOA 4 THSD.
MORE FOG WED MORN. FOLLOWED GFS MODEL WHICH HAS MORE RAIN MORE
TOWARD THE NW THAN ETA. ALL TAFS HAVE WIND GUSTS 20-24KT AS DEPICTED
BY BUFKIT.

&&

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
T.D. JEANNE STILL TO MOVE OFF THE DELMARVA TONIGHT BUT UNTIL THEN
STILL HAVE TO DEAL WITH APPROACH OF PIVOTING COMMA HEAD AND FEEDER
BANDS OF TROPICAL MOISTURE. FEEL BEST APPROACH IS TO FOLLOW GFS AS
FAR AS PRECIP AMOUNTS AND THAT WOULD MEAN TO GO WITH FLOOD WATCH IN
COUNTIES THAT ARE CLOSEST TO MAX AND IN UPSLOPE FLOW. AS JEANNE
MOVES MORE EASTERLY TO OFF THE COAST NORTHWARD PROGRESSION OF HEAVY
PRECIP SHOULD SLOW BUT UNTIL THEN WILL HAVE TO WATCH FOR POSSIBLE
EXTENSION OF FLOOD WATCH WITH AREAS TO NORTH AND WEST STILL
SENSITIVE TO HEAVY RAIN.

TIGHT GRADIENT IN WAKE OF JEANNE AS WIND GO NORTHERLY SO WILL PUT IN
SOME WIND GUSTS IN THE RIDGES FOR THE AFTN.
PRECIP PULLS TO THE EAST TONIGHT WITH QUICK CUTOFF OF RAINFALL.
RIDGE BEGINS TO BUILD IN OVERNIGHT.
&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
REST OF PACKAGE SIMILAR TO PREVIOUS THOUGH GFS SHOWING MORE MOISTURE
IN TROFINES ON WEST SIDE OF RIDGE ON THURS NIGHT IN OUR SE ZNS. FOR
NOW WILL LEAVE AS IS AND SEE WHETHER THIS CONTINUES. FRONT MOVES IN
ON SATURDAY AND HAVE RAISED POPS AND ADDED CONVECTION.

TEMPS SIMLAR TO MOS THROUGHOUT THIS PACKAGE.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH TONIGHT.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR ZONES WVZ023-041 THROUGH TONIGHT.
&&
Hazardous weather outlook, Sep 28, 5:21 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT TUE SEP 28 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281119-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
521 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH REMAINS IN EFFECT FOR GARRETT COUNTY IN MARYLAND AND
PRESTON AND TUCKER COUNTIES IN EXTREME NORTHERN WEST VIRGINIA THROUGH
8 PM THIS EVENING. REMNANTS OF JEANNE CONTINUE TO MOVE NORTHWARD OUT
OF THE SOUTHERN APPALACHIANS BRINGING RAINS POSSIBLY HEAVY ENOUGH TO
CAUSE FLOODING.

THIS WATCH MAY BE EXTENDED FURTHER NORTH AND WEST DEPENDING ON THE
TRACK OF THE HEAVY RAIN.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS PLEASE REPORT RAINFALL
AMOUNTS OF AN INCH OR MORE.

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.